Indian Journal of Ophthalmology

LETTER TO THE EDITOR
Year
: 2019  |  Volume : 67  |  Issue : 1  |  Page : 179--180

Response to comment on: Dramatic response to intravitreal Bevacizumab in hypertensive retinopathy


Srikant Padhi, Vinod Kumar 
 Dr Rajendra Prasad Centre for Ophthalmic Sciences, All India Institute of Medical Sciences, New Delhi, India

Correspondence Address:
Dr. Vinod Kumar
Dr Rajendra Prasad Centre for Ophthalmic Sciences, All India Institute of Medical Sciences, New Delhi
India




How to cite this article:
Padhi S, Kumar V. Response to comment on: Dramatic response to intravitreal Bevacizumab in hypertensive retinopathy.Indian J Ophthalmol 2019;67:179-180


How to cite this URL:
Padhi S, Kumar V. Response to comment on: Dramatic response to intravitreal Bevacizumab in hypertensive retinopathy. Indian J Ophthalmol [serial online] 2019 [cited 2019 Sep 18 ];67:179-180
Available from: http://www.ijo.in/text.asp?2019/67/1/179/248133


Full Text



Sir,

We would like to thank the authors for their interest and comments on the article “Dramatic response to intravitreal Bevacizumab in Hypertensive Retinopathy”[1],[2] and address their queries as follows:

As mentioned by the authors, fellow eye effect of unilateral intravitreal Bevacizumab is controversial and the factors on which it depends are unknown.[3] It is therefore difficult to predict the effect on the fellow eye after unilateral intravitreal Bevacizumab. We noticed a significant reduction of intraretinal and subretinal fluid in both the eyes at 1 week after unilateral intravitreal Bevacizumab injection, while the blood pressure (BP) was still not well controlled. Since the patient was started on oral steroids 1 month back (as per advice of the treating nephrologist) and developed severe hypertensive retinopathy during this period, it is unlikely that systemic steroids would have contributed toward resolution of intraretinal and subretinal fluid. All these factors point toward the effect of intravitreal Bevacizumab on the fellow eye. Nevertheless, it is difficult to exclude the additional effect of hypertension control at 1 month on the resolution of macular edema.

The pre-injection central subfield macular thickness (CST) was 695 microns in OD and 591 microns in OS. At 1-month post injection, it was 301 microns in OD and 282 microns in OS.

We agree with the authors that intravitreal Bevacizumab may cause dysregulation of BP, especially in severely hypertensive patients.[4] However, the rise in BP after intravitreal Bevacizumab is usually mild and is considered to be safe even in hypertensive patients.[5],[6] Furthermore, our patient was under close observation in our institution's nephrology and cardiology departments and due clearance had been obtained prior to the injection.

The dramatic anatomical and functional response to intravitreal Bevacizumab in our patient reinforces that this maybe a viable option to avoid irreversible vision loss from macular edema in hypertensive retinopathy. Collaboration with cardiology and nephrology departments for BP control and subsequent monitoring is warranted in such patients.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Samanta R. Comment on: Dramatic response to intravitreal bevacizumab in hypertensive retinopathy. Indian J Ophthalmol 2019;67:178-9.
2Padhy S, Kumar V. Dramatic response to intravitreal Bevacizumab in hypertensive retinopathy. Indian J Ophthalmol 2018;66:1494-5.
3Hanhart J, Tiosano L, Averbukh E, Banin E, Hemo I, Chowers I. Fellow eye effect of unilateral intravitreal bevacizumab injection in eyes with diabetic macular edema. Eye 2014;28:646-53.
4Rasier R, Artunay O, Yuzbasioglu E, Sengul A, Bahcecioglu H. The effect of intravitreal Bevacizumab (Avastin) administration on systemic hypertension. Eye 2009;23:1714-8.
5Chung YR, Lee K, Cho EH, Lew HM. Blood pressure changes after intravitreal Bevacizumab in patients grouped by ocular pathology. Eye 2010;24,1320-4.
6Lee K, Yang H, Lim H, Lew HM. A prospective study of blood pressure and intraocular pressure changes in hypertensive and nonhypertensive patients after intravitreal Bevacizumab injection. Retina 2009;29:1409-17.